Hepatitis is the inflammation of the liver, resulting in liver cell damage and destruction. Drug-induced hepatitis is rare and is caused by toxic exposure to certain medications, vitamins, herbal remedies, or food supplements. Usually, the toxicity occurs after taking the causative agent for several months, or from an overdose of a medication such as acetaminophen. Usually, the agent is discontinued once hepatitis is suspected and is rarely restarted unless it is absolutely essential for treatment.
The following are the most common symptoms of drug-induced hepatitis. However, each individual may experience symptoms differently. Symptoms may include:
- rash or itchy red hives on skin
- joint pain
- sore muscles
- flu-like symptoms
- decreased appetite
- sore muscles
- jaundice - yellowing of the skin and eyes.
The symptoms of drug-induced hepatitis may resemble other medical conditions or problems. Always consult your physician for a diagnosis.
In addition to complete medical history and physical examination, diagnostic procedures for drug-induced hepatitis may include the following:
- specific laboratory blood tests, such as the following:
- liver function studies
- cellular blood counts
- bleeding times
- electrolyte tests
- tests for other chemicals in the body
- drug screening tests
- ultrasound (Also called sonography.) - a diagnostic imaging technique which uses high-frequency sound waves to create an image of the internal organs. Ultrasounds are used to view internal organs of the abdomen such as the liver spleen, and kidneys and to assess blood flow through various vessels.
- liver biopsy - a procedure in which tissue samples from the liver are removed (with a needle or during surgery) from the body for examination under a microscope.
Specific treatment for drug-induced hepatitis will be determined by your physician based on:
- your age, overall health, and medical history
- extent of the disease
- your tolerance for specific medications, procedures, or therapies
- expectations for the course of the disease
- your opinion or preference
The goal of treatment for drug-induced hepatitis is to discontinue taking the causative agent and monitor the liver closely while it recovers. Some drugs may cause a slight increase in liver enzymes without symptoms. It may not be necessary to discontinue using these medications. Always consult your physician. If drug-induced hepatitis is suspected and confirmed, serial blood tests will be necessary, and possibly a referral to a liver specialist. Your physician will report the findings to the US Food and Drug Administration (FDA) and the pharmaceutical manufacturer.
Click here to view the
Online Resources of Liver, Biliary, & Pancreatic Disorders